Hail, Rice
- When
- May 16, 2:20 PM CST
- Where
- Rice County, 1.64 mi ESE of Faribault Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.320, -93.290
Thunderstorms developed during the late afternoon over southeastern and east central Minnesota. The thunderstorms transitioned into a well-organized quasi-linear line of thunderstorms during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed during the late afternoon over southeastern and east central Minnesota. The thunderstorms transitioned into a well-organized quasi-linear line of thunderstorms during the evening. There were numerous reports of quarter-sized, and up to 2.5 inch diameter size hail near Cannon Falls, and Faribault.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 16, 1:23 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 223 PM CDT Tue May 16 2017 .Updated for 18Z Aviation Discussion... Issued at 207 PM CDT Tue May 16 2017 && .SHORT TERM...(Today and tonight) Issued at 320 AM CDT Tue May 16 2017 The warm front of recent interest stretches from southeastern South Dakota across southern Minnesota and west central Wisconsin. Scattered showers and thunderstorms will continue early this morning with much of the area in the zone of isentropic upglide north of the aforementioned front. Could see a few of these flare up to produce hail early this morning with the low level jet around 50+ knots as a shortwave trough lifts into southwestern Minnesota. Updrafts are somewhat elevated so the severe threat is limited, but mid-level lapse rates around 7.5-8C and decent MUCAPE values will support a small chance this morning. Convection should diminish throughout the mid to late morning hours, although the far northern part of the forecast area (central MN into northern WI) could see lingering activity. The majority of the area will see a break in activity during the afternoon, with the next tricky part of the forecast being temperatures. Today will be warmer given the location of the front (with much of the area in the warm sector), and considering convection will diminish in time to allow for recovery of the airmass. Expect low to mid 80s south of I-94 (nearing upper 80s along the IA border), with upper 70s to around 80 north of I-94. By evening, expect thunderstorms to fire along and ahead of the cold front, roughly along I-35 and eastward into WI. These storms will still be capable of hail, gusty winds and brief heavy downpours (with PWATs still around 1.5 inches). Expect heavy rainfall to become more widespread tonight as more organized forcing from shortwave energy lifts into the area. .LONG TERM...(Wednesday through Monday) Issued at 330 AM CDT Tue May 16 2017 Wednesday will be turning cooler as a frontal boundary moves across the area. Locally heavy rainfall will occur as a secondary surge of upper level energy moves northeast across the Upper Midwest. An abrupt change to the warm/mild air mass overhead will occur as Wednesday system moves northeast of the region. This change will be notable as dew points fall from the 60s, into the 20s/30s by Thursday morning. The mean upper air pattern will slowly transition to northwesterly flow by late in the weekend. However, additional chances of precipitation will occur, especially Friday afternoon, through Saturday afternoon as another upper level storm system moves from the desert southwest, into the Upper Midwest. More scattered showers will occur late Sunday/Monday as the north/northwest flow aloft will lead to additional short waves moving southeast across the region. Overall, the short term warm/mild period will change to much cooler and but remain unsettled for the end of the week, and into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 207 PM CDT Tue May 16 2017 VFR conditions this afternoon, with showers and thunderstorms developing later this evening across southeast MN and western WI. These thunderstorms could produce heavy rain, but as of now it appears they will be south and east of most taf sites. The storms will lift northeast Wednesday morning, with MVFR/IFR ceilings developing. Another area of rain will develop on Wednesday along a line from Redwood Falls through St Cloud. KMSP... VFR conditions today with showers and thunderstorm chances increasing later this evening and overnight. The heaviest rain should be south and east of KMSP. Cloud bases should lower overnight and be below 1700 ft tomorrow with rain likely. /OUTLOOK FOR KMSP/ Thu...VFR with MVFR/-SHRA possible early. Wind N at 10G15kt Fri...VFR with MVFR/-TSRA possible. Wind NE at 10kt Sat...MVFR/RA with IFR possible. Wind E at 10G20kt && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...JLT AVIATION...JRB
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 225 PM CDT Tue May 16 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 225 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms with heavy rain and severe weather are possible later tonight. Flooding and large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms will occur Wednesday. The main severe weather threat will be locally heavy rainfall and flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
929 AM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL SHOREVIEW 45.08N 93.14W
05/16/2017 M1.50 INCH RAMSEY MN PUBLIC
CORRECTED TIME OF REPORT TO RADAR ESTIMATED
TIME OF 545 AM. REPORTED VIA INTERNET.
&&
MKMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1135 AM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL KENYON 44.28N 92.99W
05/16/2017 M1.00 INCH GOODHUE MN PUBLIC
&&
MKMSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT TUE MAY 16 2017
MNZ077-162030-
Rice-
304 PM CDT TUE MAY 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICE COUNTY...
At 304 PM CDT, a strong thunderstorm was located over Warsaw, or near
Faribault, moving northeast at 40 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Faribault, Northfield, Dundas, Morristown, Warsaw, Nerstrand, and
Faribault Airport.
This includes Interstate 35 between mile markers 51 and 66.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4423 9350 4447 9325 4447 9314 4443 9304
4430 9305 4422 9322 4419 9339 4419 9341
TIME...MOT...LOC 2004Z 232DEG 41KT 4425 9337
ETAThe Minneapolis radar (KMPX), 63 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
11 hail. Local standard time, as filed.
Several reports of very large hail, up to 2.5 inches in diameter, fell from west of Dennison, to near Cannon Falls. There were reports of hail damage to siding, cars and roofs in this swath of large hail.
A swath of large hail, up to golf ball size, fell from Eagan, northeast through Inver Grove Heights. There were several reports of hail damage to vehicles, roofs and siding.
Another continuous swath of large hail, up to golf ball size, fell from Newport to near the intersection of I-94 and Highway 95.
The city of Lonsdale had hail, up to nickel size, fall for 5 minutes.
There were several reports of large hail, up to 2 inches in diameter, that fell from southwest of Shieldsville, northeast to near Millersville along I-35. The Shieldsville area had hail damage to roofs and siding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689209, 689233, 689242, 689248, 689244, 689245, 703352, 689250, 689253, 689254, 702120.